[Skip to Content]
[Skip to Content Landing]
Article
August 6, 1982

Intracranial Hemorrhage Associated With Phencyclidine Abuse

JAMA. 1982;248(5):585-586. doi:10.1001/jama.1982.03330050067036
Abstract

PHENCYCLIDINE (PCP) is a popular "recreational" drug. Complications of its abuse are myriad and range from mild behavioral disturbances to death.1-5 Death caused by PCP intoxication is usually due to the "behavioral toxicity" of the drug.1,2

A case of massive intracranial hemorrhage in a PCP-intoxicated patient is reported herein. Aside from the effects of the drug, no other cause for the fatal hemorrhage could be determined.

Report of a Case  A 20-year-old man was brought to the emergency department by paramedics. According to the patient's companion, the patient collapsed after smoking "marijuana." The companion had used the same substance without apparent ill effect.On arrival, the patient was deeply comatose. His BP was 180/100 mm Hg; pulse rate, 130 beats per minute; respirations, 26/min. There was a small abrasion above the right eye, with no other signs of trauma. Pupils were initially 2 mm bilaterally. Within a few minutes,

×